Alert archive / Florida / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 238, NWS Tallahassee, FL

July 3, 2012Leon County, Wakulla County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 3, 2012, 5:02 PM EDT for Leon County, Wakulla County, Florida. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2012, 5:02 PM EDT (21:02 UTC)
Expired
Jul 3, 2012, 5:45 PM EDT
In force
43 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Leon County, FL, Wakulla County, FL

The radar

The Tallahassee radar (KTLH), 15 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 5:05 PM EDTTSTM WND DMG4 Nw Tallahassee, FLTREE DOWN NEAR HOMEWOOD RD. AND LANG RD.
Jul 3, 5:35 PM EDTTSTM WND DMG1 Ene Tallahassee Coml, FLTWO TREES AND SOME POWERLINES DOWN ALONG BOXWOOD LANE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.0 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2012-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1410 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2012-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1410 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

768 
WUUS52 KTAE 032102
SVRTAE
FLC073-129-032145-
/O.NEW.KTAE.SV.W.0238.120703T2102Z-120703T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
502 PM EDT TUE JUL 3 2012

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEON COUNTY IN FLORIDA...
  NORTHWESTERN WAKULLA COUNTY IN FLORIDA...

* UNTIL 545 PM EDT

* AT 458 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 23 MILES WEST OF TALLAHASSEE TO 6 MILES
  NORTHEAST OF TALLAHASSEE...OR ALONG A LINE EXTENDING FROM BLOXHAM
  TO KILLEARN ESTATES...AND MOVING NORTHEAST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MACON
  COMMUNITY PARK...MACLAY STATE GARDENS...FOREST MEADOWS PARK...LAKE
  JACKSON...LAKE IAMONIA...TALLAHASSEE COML AIRPORT...KILLEARN
  LAKES...FORT BRADEN...MOCCASIN GAP...PISGAH CHURCH AND
  BRADFORDVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

&&

LAT...LON 3022 8468 3025 8471 3036 8467 3040 8465
      3046 8450 3045 8446 3047 8441 3054 8438
      3064 8426 3063 8409 3034 8414 3019 8468
TIME...MOT...LOC 2102Z 207DEG 5KT 3032 8465 3052 8422

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:35 PM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 3, 2:35 PM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
235 PM EDT Tue Jul 3 2012

.SHORT TERM (Tonight through Thursday)...
We are starting to get back into a more typical summertime pattern
with afternoon and evening convection driven by daytime heating and
sea breeze interaction. MOS PoPs the next few days look suspiciously
low, especially in light of all the activity that we have seen
develop in the past few hours. PoPs have been adjusted up into the
chance to likely category for the remainder of this afternoon.
PoPs will be trimmed down to 30% across the board for the evening
hours. For Wednesday and Thursday, the upper ridge centered over the
Missouri Valley will build with troughing along the eastern seaboard
from New England to the mid-Atlantic states. The local area will be
on the eastern fringe of the upper ridge. At the surface, a ridge
axis will extend from the western Atlantic across the Gulf of
Mexico. Meanwhile, a weak trough will cut through the Carolina's
into central Georgia. This boundary will provide an additional focus
for the development of afternoon and evening convection. Model
forecast soundings show PW's generally at or above 1.50" both
afternoons. Soundings also show weak steering flow so some storms
will be slow movers with the potential for heavy rainfall.
Temperatures will be just above seasonal levels with max heat
indices between 100 and 105 degrees.

&&

.LONG TERM [Thursday night through next Tuesday]...
At the start of the period, the center of the upper high that
brought all of the heat to the region over the weekend will have
retreated northwestward to a position near Kansas City. This high
will move little into next weekend. This more northward position
will allow energy to undercut the ridge and move east to west across
the Gulf Coast states. The GFS is far more energetic in this regard
than the latest runs of the Euro and the 00Z NAM. This allows the
Piedmont trough to settle further south in the GFS than the other
models which depresses the surface ridge further south as well. The
net effect is that the 00Z GFS is wetter than the other models for
much of the long term period. That said, even the more northward
position of the surface ridge that the Euro shows would be favorable
for daily sea breeze-induced convective development. The presence of
any upper level forcing, even weak forcing, will enhance this
development. We will handle this scenario by using a blended PoP
approach. All in all, this period is shaping up to be pretty typical
of summertime for a change. However, temperatures will generally run
a couple of degrees above normal through the period.

&&

.MARINE...
Outside of a brief ramp up in winds and seas on Friday, the same
basic forecast with generally light southwest winds and low seas,
with some enhancement from the afternoon and evening Sea Breeze is
expected to continue through the period.

&&

.AVIATION...
Unsettled weather will continue for all sites through the period
with scattered afternoon and evening thunderstorms.  Daylight
conditions should remain VFR outside of these storms.  Early
tomorrow morning, we could see MVFR and IFR conditions redevelop
from fog and low clouds for a few hours around sunrise.

&&

.FIRE WEATHER...
Red flag conditions are not expected with unsettled weather,
including a chance of afternoon thunderstorms each day.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   72  95  73  96  74 /  30  30  30  40  30
Panama City   76  91  76  91  76 /  30  30  20  30  20
Dothan        74  96  74  95  75 /  30  30  30  40  20
Albany        74  96  75  97  76 /  30  30  30  40  30
Valdosta      72  95  72  96  72 /  30  30  30  40  30
Cross City    72  93  70  93  71 /  30  30  20  20  30
Apalachicola  73  90  74  90  74 /  30  30  20  30  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None..
GM...None.

&&

Aviation/Fire Wx...Evans
Long Term...Wool
Short Term...Barry
Marine...Gould
Hazardous weather outlook, Jul 3, 8:20 AM EDT, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
820 AM EDT TUE JUL 3 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-041100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
820 AM EDT TUE JUL 3 2012 /240 AM CDT TUE JUL 3 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS THE REGION. SOME OF THESE STORMS COULD
CONTAIN GUSTY WINDS...AND A SEVERE STORM OR TWO IS NOT OUT OF THE
QUESTION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

MORE UNSETTLED CONDITIONS ARE EXPECTED TO DEVELOP ACROSS OUR REGION
THROUGH THE WEEKEND. ON THE 4TH OF JULY...EXPECT SCATTERED AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATER THIS AFTERNOON AND EVENING.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

EVANS

In the hours before

Special weather statement, Jul 3, 4:02 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
402 PM EDT TUE JUL 3 2012

ALZ066-032100-
DALE AL-
302 PM CDT TUE JUL 3 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR DALE COUNTY...

* UNTIL 400 PM CDT

AT 255 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS DEVELOPING ACROSS THE COUNTY MOVING SLOWLY TO THE SOUTH AT
ABOUT 5 MPH.

THESE STORMS WILL BE NEAR...
  OZARK BY 340 PM CDT.
  FORT RUCKER BY 400 PM CDT.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. SMALL HAIL UP TO DIME
SIZE IS ALSO POSSIBLE.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3162 8542 3133 8543 3133 8578 3162 8578
TIME...MOT...LOC 1959Z 001DEG 4KT 3150 8568

22-BARRY
Local storm report, Jul 3, 4:34 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
434 PM EDT TUE JUL 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     TSTM WND DMG     3 NE MARIANNA           30.81N 85.20W
07/03/2012                   JACKSON            FL   911 CALL CENTER

            POWER POLES DOWN ON CAVERNS RD. NEAR MARIANNA HIGH
            SCHOOL.

&&

WALSH/DVD
Local storm report, Jul 3, 4:37 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
437 PM EDT TUE JUL 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     TSTM WND DMG     3 W GREENWOOD           30.87N 85.21W
07/03/2012                   JACKSON            FL   911 CALL CENTER

            TREE DOWN NEAR OLD US RD. AND HWY 162.

&&

WALSH/DVD
Local storm report, Jul 3, 4:43 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
443 PM EDT TUE JUL 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     TSTM WND DMG     3 ESE MARIANNA          30.76N 85.19W
07/03/2012                   JACKSON            FL   911 CALL CENTER

            TREE DOWN NEAR MERRITS MILL AND FLYNT DR.

&&

WALSH/DVD
Local storm report, Jul 3, 4:46 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
446 PM EDT TUE JUL 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             TELOGIA                 30.35N 84.82W
07/03/2012  E0.75 INCH       LIBERTY            FL   COCORAHS

            DIME SIZE HAIL REPORTED NEAR TELOGIA.

&&

WALSH/DVD
Local storm report, Jul 3, 4:49 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
449 PM EDT TUE JUL 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             HOSFORD                 30.39N 84.80W
07/03/2012  E0.75 INCH       LIBERTY            FL   EMERGENCY MNGR

            DIME SIZE HAIL REPORTED NEAR HOSFORD.

&&

WALSH/DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 2:39 PM EDTSevere Thunderstorm WarningTAEWashington31 min
Jul 3, 2:51 PM EDTSevere Thunderstorm WarningTAEBay, Calhoun, Washington39 min
Jul 3, 3:07 PM EDTSevere Thunderstorm WarningTAEJackson53 min
Jul 3, 3:32 PM EDTSevere Thunderstorm WarningTAEHolmes, Walton43 min
Jul 3, 3:39 PM EDTSevere Thunderstorm WarningTAEJackson51 min
Jul 3, 4:27 PM EDTSevere Thunderstorm WarningTAEGadsden, Leon, Liberty, Wakulla48 min
Jul 3, 5:39 PM EDTSevere Thunderstorm WarningTAEGadsden, Leon36 min

Nearby

Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.